Montana, 2019

Hail in Montana, June 14, 2019

June 14, 2019 · NWS GGW · 2 events in 1 county or zone

A cold front interacted with an unstable atmosphere to allow multiple strong thunderstorms to develop, a few of which became severe over portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold front interacted with an unstable atmosphere to allow multiple strong thunderstorms to develop, a few of which became severe over portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 14, 8:48 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Jun 14, 8:48 AM MST, 3 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Glasgow MT
948 AM MDT Fri Jun 14 2019

.DISCUSSION...

Sent an update this morning to try and pick out the best model
agreement for storm development later today. Expecting
thunderstorms to begin over central Montana around mid-day, then
spread eastward through the afternoon hours. Some of the storms
could be marginally severe with gusty winds and small hail.
BMickelson

Previous discussion: A surface low is near the NE corner of MT
early this morning. That low will slowly drift into western ND
today. A cold front currently over Alberta and Saskatchewan will
move south across the forecast area this afternoon and evening. A
shortwave trough will accompany the front along with an unstable
airmass. This will make conditions favorable for thunderstorms to
develop as CAPE rises to around 1500 j/kg and lifted index falls
to near
-5. With SPC having marginal risk of severe weather, will mention
the possibility of severe thunderstorms late this afternoon and
evening.

The shortwave trough remains over the area tonight which will keep
the showers and thunderstorms going. The trough will drift to
eastern Saskatchewan late tonight which will diminish the chance
for storms in the west.

Another cold front is expected Saturday afternoon with NW flow
aloft over the area. This will bring another chance of showers and
thunderstorms to most of the region.

The next wave in NW flow aloft is expected Sunday afternoon with a
chance of showers and thunderstorms.

Monday looks mainly dry with surface high pressure.

Then, a slow moving upper low is expected for the mid and late
part of next week which will bring a wet pattern to the forecast
area. Forrester

&&

.AVIATION...

Expected Flight Category: VFR most of time. Brief periods of MVFR
to IFR possible in rain showers and thunderstorms this afternoon
and evening..

Thunderstorms: Scattered to numerous thunderstorms are expected
this afternoon and tonight. Strong erratic winds, brief heavy
downpours, and lightning will be the biggest aviation impacts with
these storms.

Synopsis: A cold front is expected today with another cold front
on Saturday. Unsettled weather will continue into next week with
periodic chances for showers and thunderstorms. Ceilings should
typically remain VFR through the period as well.

Winds: Light and variable early, then, winds will become
northwest winds of 10-15 knots by late morning. NW winds will
continue tonight around 10 knots. Gusty and erratic winds will be
possible near active showers and thunderstorms the next couple of
days.

BMickelson

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 14, 12:02 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Glasgow MT
102 PM MDT Fri Jun 14 2019

MTZ016-060-142000-
Southwest Phillips-Central and Southeast Phillips-
102 PM MDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PHILLIPS AND
NORTHERN PETROLEUM COUNTIES...

At 101 PM MDT, a couple strong thunderstorms were located just
northwest and southeast of the Zortman area, moving southeast at 20
mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Zortman, Fourchette and Landusky.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4792 10889 4792 10863 4799 10861 4798 10855
      4798 10844 4805 10843 4783 10779 4759 10805
      4759 10813 4758 10815 4785 10889
TIME...MOT...LOC 1901Z 296DEG 16KT 4782 10839

Mottice
Special weather statement, Jun 14, 12:14 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Glasgow MT
114 PM MDT Fri Jun 14 2019

MTZ021-142015-
Petroleum-
114 PM MDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PETROLEUM COUNTY...

At 112 PM MDT, a strong thunderstorm was located 12 miles southwest
of Flatwillow, or 21 miles north of Roundup, moving east at 20 mph.
This storm will be slow to move across Highway 87 and may lead to
localized flooding.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Flatwillow.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4684 10863 4684 10862 4691 10861 4686 10836
      4676 10822 4675 10863
TIME...MOT...LOC 1912Z 263DEG 16KT 4675 10863

Mottice

The radar

The Billings radar (KBLX), 102 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Petroleum

When
June 14, 12:24 PM MST
Where
Petroleum County, 10 mi WSW of Flatwillow
Measured
1.75 in hail
Reported by
Public
Coordinates
46.775, -108.595

Public reported golf ball size hail. Time estimated from radar.

Hail, Petroleum

When
June 14, 1:24 PM MST
Where
Petroleum County, 5.84 mi NNE of Flatwillow
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.910, -108.360

Petroleum County DES Coordinator estimated hail up to the size of quarters still on the road, twenty minutes after the storm passed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826976, 826978.